Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 482, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 4, 2003, 2:32 PM CDT for Shannon County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 2:32 PM CDT (19:32 UTC)
- Expired
- Aug 4, 2003, 3:15 PM CDT
- In force
- 43 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Shannon County, MO
The radar
The St Louis radar (KLSX), 167 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1111 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 938 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
300
WUUS53 KSGF 041932
SVRSGF
MOC203-042015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
232 PM CDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN SHANNON COUNTY IN SOUTH CENTRAL MISSOURI
* UNTIL 315 PM CDT.
* AT 228 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
NICKELS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 10 MILES SOUTH OF BUNKER...OR 30 MILES WEST OF PIEDMONT...
AND MOVING SOUTHEAST AT 15 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EMINENCE BY 245 PM CDT.
THE TOWN OF MIDRIDGE IS ALSO IN THE PATH OF THIS STORM.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
LAT...LON 3742 9119 3741 9142 3697 9140 3711 9103
3726 9116
$$
LINDENBERGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT MON AUG 4 2003 .DISCUSSION... SUBJECTIVE ANALYSIS OF SURFACE AND VISIBLE SATELLITE DATA SUGGESTS THAT QUASI-STATIONARY FRONT SEPARATING A TROPICAL AIRMASS TO THE SOUTH FROM A MODIFIED CANADIAN AIRMASS TO THE NORTH HAS LIFTED BACK TO A LINE ROUGHLY FROM CLINTON TO SALEM MO EARLY THIS AFTN. MODEST SURFACE CONVERGENCE ONCE AGAIN WAS FAVORING FAR EASTERN PORTIONS OF THE CWA WHERE ALREADY DEEP CONVECTION WAS BEGINNING TO DEVELOP IN AN AREA THAT WAS BECOMING VERY UNSTABLE. WILL CONTINUE TO MONITOR THREAT FOR SEVERE WEATHER POTENTIAL ALONG REMNANT CONVERGENCE BOUNDARY ACROSS SOUTH CENTRAL MO WHERE SURFACE BASED LIFT SHOULD OVERCOME WEAK MID LEVEL CAP. SVR T-STORM WATCH WILL BE ISSUED SHORTLY IN THIS AREA. OF MUCH MORE CONCERN IS THE EXPECTED MCS DEVELOPMENT OVER SE KS/WRN MO TONIGHT. STRONG SHORTWAVE WAS QUITE EVIDENT ON WATER VAPOR IMAGERY FROM CENTRAL SOUTH DAKOTA THROUGH NW KANSAS...AND ALIGNED VERY WELL TO A SHARP LEE TROUGH/DRYLINE AT THE SURFACE IN THAT AREA. AHEAD OF THIS SYSTEM SOME WEAK CONVECTION WAS MOVING THROUGH NORTH CENTRAL KANSAS...AND MAY PROVIDE SOME EARLY EVENING PROBLEMS ACROSS WRN MO/SE KS BUT THE MAIN IMPETUS FOR TONIGHTS EVENT SHOULD ARRIVE LATER. BY MID EVENING...EXPECT SRLY LOW LEVEL JET TO STRENGTH TO AROUND 40 KNOTS...AIDED BY SYNOPTIC SCALE ASCENT WITH APPROACHING SYSTEM TO THE NW. STRONG LOW LEVEL WARM AIR ADVECTION WILL INTERSECT A VERY SHARP NW-SE ORIENTED FRONTAL ZONE THAT IS WELL DEFINED IN 850MB THETA-E FIELDS. RAPID THUNDERSTORM DEVELOPMENT IS EXPECTED OVER ERN KS AS VERY UNSTABLE LOW LEVEL AIRMASS IS TAPPED. ONCE AGAIN...VERTICAL SHEAR PROFILES ARE EXPECTED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER AS LOW LEVEL JET AND STRONG NWLY FLOW ALOFT WORK IN TANDEM...HOWEVER TIMING COULD PLAY A ROLE IN BOUNDARY LAYER DECOUPLING AND DOWNWARD MOMENTUM TRANSPORT. WOULD APPEAR THAT GREATEST THREAT FOR WIND DAMAGE AND ISOLATED LARGE HAIL WOULD OCCUR BEFORE MAINLY BEFORE MIDNIGHT AND RESTRICTED TO WRN MO AND SE KS. THUNDERSTORM CLUSTERS ARE EXPECTED TO QUICKLY ORGANIZE INTO AN MCS OVER WRN MO AFTER MIDNIGHT. BY THIS TIME...STRONG THETA-E ADVECTION WILL LIKELY RESULT IN PRECIPITABLE H20 VALUES APPROACHING 2 INCHES OVER SW MO AND SE KS. POTENTIAL FOR WIDESPREAD FLOODING WILL BECOME AN INCREASING CONCERN AS CORIOLIS INDUCED VEERING OF THE LOW LEVEL JET WILL GRADUALLY CAUSE CONVECTIVE REDEVELOPMENT ALONG TAIL END OF THE ELEVATED FRONTAL ZONE...WITH CELLS PROPAGATION RESULTING IN TRAINING ALONG WELL-DEFINED THETA-E RIDGE AXIS. GIVEN THAT MANY AREAS HAVE RECEIVED 4 TO 8 INCHES OF RAIN SINCE LAST MONDAY...FEEL THAT A FLOOD WATCH IS CERTAINLY JUSTIFIED ALONG EXPECTED TRACK OF THIS MCS. WILL UPDATE WWA SECTION BELOW ONCE I OUTLINE THE WATCH AREA. SYSTEM SHOULD SETTLE SOUTH INTO ARKANSAS TUESDAY MORNING...BUT HAVE OPTED TO MAINTAIN LOW CHANCE POPS THROUGH TUESDAY NIGHT AS ONCE LAST WEAK SHORTWAVE CRESTS THE RIDGE AND DROPS INTO LARGE EAST COAST TROUGH. UPPER LEVEL FLOW PATTERN ABOUT AS AMPLIFIED AS IVE EVER SEEN FOR EARLY AUGUST...AND CERTAINLY ISNT GOING TO CHANCE FOR THE FORESEEABLE FUTURE. SPRAWLING RIDGE OVER THE WESTERN US SHOULD BUILD MORE NRLY FLOW INTO THE AREA FOR WEDNESDAY. HAVE MADE NO CHANGES TO THE EXTENDED WITH DRY WEATHER GENERALLY ANTICIPATED AND TEMPERATURES NEAR CLIMATOLOGY. && .AVIATION... WOULD EXPECT MOSTLY VFR CONDITIONS DURING THE AFTERNOON AND EVENING HOURS. MAY BE SOME BROKEN CEILINGS FROM 3-4 THOUSAND FEET AS CU FIELD BEGINS TO DEVELOP. WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE DURING THE AFTERNOON AND EVENING BUT NOT ENOUGH COVERAGE TO MENTION IN TAFS AT THIS TIME. MAIN CONVECTIVE CHANCES WILL BE AFTER MIDNIGHT AS LOW LEVEL JET SETS UP...ESPECIALLY IN THE SOUTHWESTERN 1/2 OF THE CWA WHICH COVERS THE SGF AND JLN TAFS. && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. BOOKBINDER (PUBLIC)/LINDENBERG (AVIATION)
Hazardous weather outlook, Aug 4, 1:00 PM CDT, 1 hour 32 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT MON AUG 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS...SOME OF WHICH MAY BECOME SEVERE TONIGHT WITH THE POTENTIAL TO PRODUCE HAIL TO THE SIZE OF QUARTERS...DAMAGING WIND GUSTS OF 60 TO 70 MPH...AND WIDESPREAD FLOODING. AREAS AFFECTED AND TIMING: ISOLATED TO SCATTERED THUNDERSTORMS MAY AFFECT LOCATIONS EAST OF AN OSAGE BEACH TO WEST PLAINS LINE THIS AFTERNOON...HOWEVER THE GREATEST THREAT FOR ORGANIZED SEVERE WEATHER WILL OCCUR MAINLY AFTER SUNSET ACROSS PORTIONS OF EXTREME SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI...ALONG AND NORTHWEST OF A LINE FROM NEOSHO TO OSCEOLA. THUNDERSTORMS WILL AFFECT THE REMAINDER OF THE REGION FROM THE LATE EVENING INTO THE OVERNIGHT HOURS....BUT ESPECIALLY SOUTH OF AND WEST OF HIGHWAY 13. DISCUSSION: EVEN WITH A THIN SHIELD OF CLOUDINESS OVER WESTERN MISSOURI... THE AIRMASS WAS BECOMING HOT AND QUITE UNSTABLE OVER THE ENTIRE OZARKS REGION EARLY THIS AFTERNOON. A BOUNDARY SEPARATING A VERY TROPICAL AIRMASS FROM A MUCH DRIER AIRMASS TO THE NORTH HAD LIFTED BACK NORTH THIS AFTERNOON...AND WAS SITUATED FROM NEAR CLINTON MISSOURI TO ROLLA TO SALEM. ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP ALONG THIS STATIONARY FRONT THIS AFTERNOON...BUT SEVERE WEATHER IS GENERALLY NOT ANTICIPATED. FURTHER WEST...A STRONG UPPER LEVEL DISTURBANCE WAS MOVING INTO NORTH CENTRAL KANSAS AND WILL APPROACH SOUTHEAST KANSAS AND FAR WESTERN MISSOURI THIS EVENING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS KANSAS THIS AFTERNOON AND PUSH INTO WESTERN PORTIONS OF THE OUTLOOK AREA THIS EVENING. VERTICAL WIND PROFILES ARE EXPECTED TO BECOME QUITE IMPRESSIVE THIS EVENING AS A STRENGTHENING LOW LEVEL JET INTERACTS WITH A STRONG JET STREAM THAT WILL ACCOMPANY THE UPPER LEVEL SYSTEM. THEREFORE...THERE IS THE POTENTIAL FOR STORMS TO BECOME SEVERE WITH A THREAT FOR DAMAGING WINDS AND POSSIBLY LARGE HAIL. OVERNIGHT...THE STORMS WILL ORGANIZE INTO A COMPLEX THAT WILL BECOME CONDUCIVE FOR TRAINING THUNDERSTORMS. GIVEN THE EXTREMELY MOIST TROPICAL AIRMASS THAT WILL BE IN PLACE OVER THE REGION...THE THREAT FOR FLOODING WILL BECOME AN INCREASING CONCERN AFTER MIDNIGHT OVER SOUTHWEST MISSOURI AND EXTREME SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. LACK OF A STRONG HIGH PRESSURE SYSTEM WILL KEEP THE FRONT DRAPED ACROSS THE AREA ON TUESDAY. THUNDERSTORMS WILL WILL LIKELY BE ONGOING TUESDAY MORNING ANY MAY CONTINUE ACROSS SOUTHERN MISSOURI INTO THE AFTERNOON AND EVENING HOURS. AT THIS TIME IT DOES NOT APPEAR THAT CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT...AND THEREFORE HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING AND OVERNIGHT ACROSS THE ENTIRE OZARKS REGION...BUT ESPECIALLY SOUTH AND WEST OF A OSCEOLA TO BRANSON LINE. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF BOOKBINDER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:44 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 61 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.